Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Landen transformations and the integration of rational functions


Authors: George Boros and Victor H. Moll
Journal: Math. Comp. 71 (2002), 649-668
MSC (2000): Primary 33-XX
DOI: https://doi.org/10.1090/S0025-5718-01-01347-3
Published electronically: November 9, 2001
MathSciNet review: 1885619
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a rational version of the classical Landen transformation for elliptic integrals. This is employed to obtain explicit closed-form expressions for a large class of integrals of even rational functions and to develop an algorithm for numerical integration of these functions.


References [Enhancements On Off] (What's this?)

  • 1. BOROS, G. and MOLL, V.: A criterion for unimodality. Elec. Jour. of Combinatorics, 6 (1999), #R10. MR 99k:05017
  • 2. BOROS, G. and MOLL, V.: An integral hidden in Gradshteyn and Ryzhik. Jour. Comp. Appl. Math. 106, 361-368, 1999. MR 2000c:33024
  • 3. BOROS, G. and MOLL, V.: A rational Landen transformation. Contemporary Mathematics 251, 83-91, 2000. MR 2001h:33029
  • 4. BORWEIN, J. and BORWEIN, P.: Pi and the AGM. Canadian Mathematical Society. Wiley-Interscience Publication. MR 89a:11134; MR 99h:11147
  • 5. BRONSTEIN, M.: Symbolic Integration I. Transcendental functions. Algorithms and Computation in Mathematics, 1. Springer-Verlag, 1997. MR 98a:68104
  • 6. GEDDES, K., CZAPOR, S.R. and LABAHN, G.: Algorithms for Computer Algebra. Kluwer, Dordrecht. The Netherlands, 1992. MR 96a:68049
  • 7. GAUSS, K.F.: Arithmetische Geometrisches Mittel, 1799. In Werke, 3, 361-432. Konigliche Gesellschaft der Wissenschaft, Gottingen. Reprinted by Olms, Hildescheim, 1981.
  • 8. GRADSHTEYN, I.S. and RYZHIK, I.M.: Table of Integrals, Series and Products. Fifth Edition, ed. Alan Jeffrey. Academic Press, 1994. MR 94g:00008
  • 9. HARDY, G.H.: The Integration of Functions of a Single Variable. Cambridge Tracts in Mathematics and Mathematical Physics, 2, Second Edition, Cambridge University Press, 1958. MR 50:2417
  • 10. HERMITE, C.: Sur l'integration des fractions rationelles. Nouvelles Annales de Mathematiques ( $2^{\text{eme}}$ serie) 11, 145-148, 1872.
  • 11. HOROWITZ, E.: Algorithms for partial fraction decomposition and rational function integration. Proc. of SYMSAM'71, ACM Press, 441-457, 1971.
  • 12. LAZARD, D. and RIOBOO, R.: Integration of Rational Functions: Rational Computation of the Logarithmic Part. Journal of Symbolic Computation 9, 113-116, 1990. MR 91h:68091
  • 13. MCKEAN, H. and MOLL, V.: Elliptic Curves: Function Theory, Geometry, Arithmetic. Cambridge University Press, 1997. MR 98g:14032
  • 14. NEWMAN, D.: A simplified version of the fast algorithm of Brent and Salamin. Math. Comp. 44, 207-210, 1985. MR 86e:65030
  • 15. OSTROGRADSKY, M.W.: De l'integration des fractions rationelles. Bulletin de la Classe Physico-Mathematiques de l'Academie Imperieriale des Sciences de St. Petersbourgh, IV, 145-167, 286-300. 1845.
  • 16. PETKOVSEK, M., WILF, H.S. and ZEILBERGER, D.: A=B. A. K. Peters, Wellesley, Massachusetts. 1996. MR 97j:05001
  • 17. ROTHSTEIN, M.: A new algorithm for the integration of Exponential and Logarithmic Functions, Proc. of the 1977 MACSYMA Users Conference, NASA Pub., CP-2012, 263-274.
  • 18. TRAGER, B.M.: Algebraic factoring and rational function integration. Proc. SYMSAC 76, 219-226.
  • 19. WILF, H.S.: generatingfunctionology. Academic Press, 1990. MR 91g:05008

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33-XX

Retrieve articles in all journals with MSC (2000): 33-XX


Additional Information

George Boros
Affiliation: Department of Mathematics, Xavier University, New Orleans, Louisiana 70125
Email: gboros@xula.math.edu

Victor H. Moll
Affiliation: Department of Mathematics, Tulane University, New Orleans, Louisiana 70118
Email: vhm@math.tulane.edu

DOI: https://doi.org/10.1090/S0025-5718-01-01347-3
Keywords: Rational functions, Landen transformation, integrals
Received by editor(s): April 27, 1999
Published electronically: November 9, 2001
Additional Notes: The second author was supported in part by NSF Grant DMS-0070567.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society